Cancer is a disease that affects millions of people around the world. It occurs when cells in the body begin to grow uncontrollably, forming tumors. These tumors can be benign, meaning they are not cancerous, or malignant, meaning they are cancerous and can spread to other parts of the body.
Cancer treatments can be difficult and challenging, not just for the patient, but also for their loved ones. One of the most often overlooked side effects that may occur during or after cancer treatment is hearing loss. Hearing loss is a common side effect of certain cancer treatments, such as surgery, radiation, and chemotherapy.
It’s important to note that hearing loss can significantly impact the quality of life of cancer patients and their families. In addition to the physical symptoms, hearing loss can also lead to social isolation, depression, and cognitive decline. It is important for cancer patients and their families to be aware of the risk of hearing loss and to discuss any concerns with their healthcare team.
Hearing loss can occur in one or both ears and can range from mild to severe. It can also be temporary or permanent. In some cases, the hearing loss may be reversible, meaning that it can improve over time. In other cases, the hearing loss may be permanent. We’re going to share the various cancer treatments that may cause hearing loss, the risk factors associated with them, and the steps that can be taken to prevent or manage a loss. Hearing loss as a result of medications is called ototoxicity. The inner ear is responsible for converting sound waves into electrical signals that the brain can understand. When the cells in the inner ear are damaged, they can no longer do this properly, leading to hearing loss.
One of the most common treatments for cancer is chemotherapy. Chemotherapy is a type of medication that is used to kill cancer cells. These medications work by stopping the growth and spread of cancer cells. However, chemotherapy can also affect healthy cells in the body, which can lead to side effects.
One of the side effects of chemotherapy is hearing loss. Hearing loss can occur as a result of chemotherapy medications damaging the cells in the inner ear. Cisplatin and carboplatin are two drugs that are common in a chemotherapy concoction and are known to be ototoxic, while other drugs such as paclitaxel are less likely to cause hearing loss.
The risk of hearing loss from chemotherapy depends on a variety of factors, including the type and dose of the chemotherapy drugs, as well as the individual’s overall health and pre-existing hearing condition.
It’s important to keep in mind that hearing loss is just one potential side effect of chemotherapy and that the benefits of chemotherapy in treating cancer outweigh the risk of hearing loss in many cases. Your healthcare team will be able to help you weigh the risks and benefits of chemotherapy and make the best decision for your health.
There are a few things that can be done to help prevent or reduce the risk of hearing loss from chemotherapy:
~ Lower drug doses: Your doctor may use a lower dose of the chemotherapy medication to reduce the risk of hearing loss.
~ Different drugs: Your doctor may use a different chemotherapy drug that is less likely to cause hearing loss.
~ Diuretic medication: Your doctor may also use a medication called a diuretic, which helps to protect the cells in the inner ear from chemotherapy drugs.
~ Monitoring: Your doctor may closely monitor your hearing during chemotherapy, and may adjust your treatment plan accordingly.
While there’s no guarantee that these steps will completely prevent hearing loss, they may help to reduce the risk of hearing loss or make it less severe.
Some key takeaways to consider when it comes to chemotherapy and hearing loss are:
~ Be aware of the risk: It’s important to be aware of the potential for hearing loss as a side effect of chemotherapy.
~ Talk to your doctor: Your doctor will be able to provide more information about the specific type of chemotherapy you are receiving, and the potential risks for hearing loss.
If you experience hearing loss during or after chemotherapy, there are a few things you can do:
~ Get your hearing checked: If you notice any changes in your hearing, it’s important to have it checked by an audiologist. They can perform a hearing test to determine the extent of your hearing loss and can recommend treatment options if needed.
~ Consider a hearing aid: If your hearing loss is permanent, a hearing aid may be recommended to amplify sounds and make it easier for you to communicate with others.
~ Be mindful of your surroundings: If you have hearing loss, it can be helpful to be aware of your surroundings and to take steps to reduce background noise when possible.
~ Seek support: Hearing loss can be a challenging side effect of chemotherapy to deal with, and it’s important to have a support system in place. You may want to consider joining a support group or speaking with a counselor to help you cope with the emotional and social effects of hearing loss.
Radiation therapy, also known as radiotherapy, is another common treatment for cancer that uses high-energy X-rays or other forms of ionizing radiation to kill cancer cells. While radiation therapy can be effective in treating cancer, it can also cause hearing loss as a side effect. The risk of hearing loss depends on the location and dose of radiation, as well as the individual’s unique susceptibility.
Radiation therapy that is directed in the head and neck area, such as for tumors in the brain or larynx, can damage the hair cells in the inner ear, leading to hearing loss. The risk of hearing loss is higher with higher doses of radiation, and with radiation therapy that is delivered over a longer period of time.
Other cancer treatments, such as surgery, do not typically cause hearing loss. However, in some cases, cancer may be located in or near the ear, and the treatment may involve removing part of the ear or exposing the ear to radiation. In these cases, hearing loss may be a risk.
Some common signs of hearing loss to be aware of include:
- Difficulty hearing or understanding speech, especially in noisy environments
- Having to turn up the volume on TVs or radios louder than others prefer
- Having to ask people to repeat themselves
- Difficulty hearing high-pitched sounds or certain consonants
- Having to lip-read or use visual cues to understand speech
- Avoiding social situations due to difficulty hearing
- Tinnitus (ringing or other noises in the ear)
- Dizziness or vertigo.
It’s important to note that not all hearing loss is the same and some of these signs may not be present in every case. If you have concerns about your hearing, it’s best to consult with an audiologist.
Overall, hearing loss is a potential side effect of chemotherapy and radiation therapy. It is important for people undergoing cancer treatment to be aware of this risk, to discuss it with their doctor, and to be aware of the signs and symptoms of hearing loss. While there were many steps that can be taken to help prevent or reduce the risk of hearing loss, it is not always possible to completely avoid it.
Regular hearing tests should be performed during chemotherapy to monitor for changes in hearing. If you notice any changes in your hearing, it is important to inform your doctor right away and seek evaluation and treatment from an audiologist. It is important to remember that while the risk of hearing loss is a concern, the benefits of cancer treatment such as saving lives may far outweigh the potential side effects.